California, 2005Flooding in California, December 30 to 31, 2005
December 30 to 31, 2005 · NWS REV · 7 events in 7 counties and zones
7 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 30, 3:10 PM PST, 4 hours 50 minutes earlier.
Area forecast discussion, Dec 30, 3:10 PM PST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
310 PM PST FRI DEC 30 2005
SHORT TERM...
LATEST STORM UNDER WAY OVER NORTHERN CALIFORNIA AND WESTERN NEVADA.
CLOUD BAND EXTENDS SOUTHWEST FROM CENTRAL NV WITH ASSOCIATED
MOISTURE PLUME EXTENDING ALL THE WAY BACK TO THE PHILLIPINES IN THE
WESTERN PACIFIC. MODERATE TO HEAVY RAIN HAS SPREAD ACROSS NORTHERN
CA AS SHOWN BY RADAR AND SURFACE OBS. IN THE LOCAL AREA RAINFALL HAS
BEEN INTERMITTENT AS THERE IS STILL CONSIDERABLE SHADOWING TAKING
PLACE. THE RAIN IS EXPECTED TO SPILL OVER THIS EVENING AND WILL
CONTINUE THROUGH MUCH OF SATURDAY. A HIGH WIND WARNING REMAINS IN
EFFECT FOR EXTREME WESTERN NV UNTIL MIDNIGHT WHILE WIND ADVISORIES
EXTEND FARTHER SOUTH INTO MINERAL COUNTY. IN MONO COUNTY WINDS WERE
INCREASING AT UPPER ELEVATIONS AND ADVISORIES OR WARNINGS MAY BE
NEEDED THERE THIS EVENING. ON THE OTHER HAND WINDS WILL DECREASE AS
THE PRECIPITATION INCREASES IN WESTERN NV SO WILL MONITOR CONDITIONS
AND ISSUE CANCELLATIONS AS NEEDED.
THE HEAVY RAIN WILL CAUSE SIGNIFICANT RISES ON AREA RIVERS TONIGHT
THROUGH SATURDAY. THE SUSAN RIVER IS EXPECTED TO CREST A COUPLE FEET
ABOVE FLOOD STAGE SATURDAY AFTERNOON AND FLOOD WARNINGS HAVE BEEN
ISSUED FOR THAT RIVER. AN URBAN AND SMALL STREAM FLOOD WARNING HAS
BEEN ISSUED FOR PARTS OF EASTERN CA AND WESTERN NV THROUGH SATURDAY
AFTERNOON.
COLD FRONT CURRENTLY OVER WESTERN OREGON DROPS SOUTH ON SATURDAY
WITH SNOW LEVELS LOWERING ACROSS NORTHEAST CA MAINLY DURING THE
AFTERNOON. WINTER STORM WARNINGS REMAIN IN EFFECT FOR UPPER
ELEVATIONS OF THE SIERRA WITH LITTLE CHANGE FROM PREVIOUS PACKAGE.
WARNING STARTS AT 4AM AROUND LAKE TAHOE ABOVE 7000 FEET AND AT 10AM
ABOVE 8000 FEET IN MONO COUNTY. SIGNIFICANT SNOW AMOUNTS AT THE
HIGHEST ELEVATIONS BY LATE SATURDAY EVENING.
THIS STORM SYSTEM WINDS DOWN SATURDAY NIGHT WITH RELATIVELY QUIET
WEATHER BY SUNDAY MORNING. THE NEXT STORM SYSTEM BRINGS A CHANCE OF
SNOW SHOWERS TO NORTHEAST CA ON NEW YEARS DAY THEN LIKELY RAIN OR
SNOW SUNDAY NIGHT AND MONDAY. WATCHES HAVE NOT BEEN ISSUED FOR THIS
TIME PERIOD YET BUT MAY BE NEEDED IN LATER SHIFTS. RC
.LONG TERM...TUESDAY THROUGH FRIDAY
MAIN CHANGES WERE TO RAISE TEMPS IN THE HIGHER TERRAIN AND LOWER
HUMIDITIES..
UPPER RIDGE IS WELL PROGGED BY MODELS TO BUILD IN TUESDAY THROUGH
FRIDAY AS AN EASTERN TROUGH RE-DEVELOPS. HOWEVER...SOME WEAK ENERGY
MAY SLIDE BY THROUGH THE PACIFIC NORTHWEST AS TROUGHINESS CONTINUES
OVER THE GULF OF ALASKA. THEREFORE...I HAVE LEFT THE RUNNING LOW
POPS OVER FAR WESTERN NEVADA AND EASTERN CALIFORNIA FOR THURSDAY
AND THURSDAY NIGHT. IN ANY CASE...IT WOULD BE QUITE LIGHT AND OF
LITTLE CONCERN.
TEMPERATURE AND HUMIDITY WISE...I RAISED MOUNTAIN TEMPS AND LOWERED
HUMIDITIES (ESPECIALLY IN THE MOUNTAINS) WITH THE MODERATE TO STRONG
RIDGE EXPECTED TO BUILD INTO THE SOUTHWEST STATES. SNYDER
&&
.AVIATION...
FOR TAFS...KRNO/KLOL...LOOK TO REMAIN MAINLY VFR (EXCEPT MAYBE BRIEF
MVFR VSBYS IN HEAVIER RAIN AT KRNO) WITH PERIODS OF -RA/RA THRU
06-10Z. AFTER 10Z...-RA SHOULD BECOME THE PREVAILING CONDITION WITH
LOWERING CIGS IN PERIODS OF RA/+RA. A COLD FRONT WILL MOVE THROUGH
CIRCA 18Z SATURDAY WITH SHOWERS CONTINUING BUT CIGS/VSBYS
IMPROVING.
...KTVL/KTRK...MVFR CONDITIONS THRU AT LEAST 18Z SATURDAY.
PERIODS OF IFR EXPECTED WITH HEAVIER PRECIP 06Z-18Z SATURDAY.
FOR TWEBS...WIDESPREAD MVFR CONDITIONS NORTH OF KSVE ON ROUTE 376 IN
-RA/RA..ESPECIALLY AFTER 06Z. ROUTE 402/403 LOOK MAINLY VFR WITH SCT
-RA/RA THRU 10Z...WITH AREAS OF MVFR CIGS/VSBYS AND INCR RAIN AFTER
10Z. SNYDER
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...HIGH WIND WARNING ZONE 3 UNTIL MIDNIGHT TONIGHT.
WIND ADVISORY ZONE 1 UNTIL MIDNIGHT TONIGHT.
WINTER STORM WARNING ZONE 2 ABOVE 7000 FEET FROM 4 AM THROUGH
4 PM SATURDAY.
URBAN AND SMALL STREAM FLOOD WARNING ZONES 2 AND 3 THROUGH
SATURDAY AFTERNOON.
.CA...FLOOD WARNING ZONE 71 FOR THE SUSAN RIVER THROUGH SATURDAY
EVENING.
URBAN AND SMALL STREAM FLOOD WARNING ZONES 70>73 THROUGH
SATURDAY AFTERNOON.
WINTER STORM WARNING ZONE 72 ABOVE 7000 FEET FROM 4 AM THROUGH
4 PM SATURDAY.
WINTER STORM WARNING ZONE 73 ABOVE 8000 FEET FROM 10 AM
THROUGH 10 PM SATURDAY.
&&Hazardous weather outlook, Dec 30, 8:00 AM PST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
800 AM PST FRI DEC 30 2005
CAZ070>073-NVZ001>005-301700-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
800 AM PST FRI DEC 30 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
CALIFORNIA...NORTHEAST CALIFORNIA...NORTHWEST NEVADA...WEST
CENTRAL NEVADA AND WESTERN NEVADA.
.DAY ONE...TODAY
FLOOD WATCH FOR NORTHEAST CALIFORNIA AND WESTERN NEVADA
FOR THIS EVENING THROUGH SATURDAY AFTERNOON. HEAVY RAINS
UP TO 4 INCHES ARE POSSIBLE. PLEASE SEE THE LATEST FLOOD
WATCH FROM RENO/WGUS65 KRNO FFAREV/ FOR FURTHER DETAILS.
WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT FOR
SOUTHWEST WINDS 20 TO 35 MPH BY NOON WITH LOCAL GUST TO
55 MPH FOR MINERAL AND SOUTHERN LYON COUNTIES AND GREATER
RENO-CARSON CITY-MINDEN AREA. PLEASE SEE LATEST ADVISORY
FROM RENO/WWUS75 KRNO NPWREV/ FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FLOOD WATCH CONTINUES FOR NORTHEAST CALIFORNIA AND WESTERN
NEVADA THROUGH SATURDAY AFTERNOON. PLEASE SEE THE LATEST
FLOOD WATCH FROM RENO/WGUS65 KRNO FFAREV/ FOR FURTHER DETAILS.
WINTER STORM WARNING FOR SATURDAY FOR MONO COUNTY AND GREATER
LAKE TAHOE AREA. PLEASE SEE THE LATEST WINTER STORM WARNING
FROM RENO/ WWUS45 KRNO WSWREV/ FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT EVENTS ACCORDING TO
ESTABLISHED CRITERIA.
In the hours before
Local storm report, Dec 30, 6:59 PM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
659 PM PST FRI DEC 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FLOOD 3 N BIEBER 41.16N 121.14W
12/30/2005 LASSEN CA TRAINED SPOTTER
PIT RIVER OUT OF ITS BANKS THROUGH BIEBER. MINOR LOWLAND
FLOODING. 1 INCH OF RAIN SO FAR TODAY.
0628 PM FLOOD SOUTH LAKE TAHOE 38.94N 119.98W
12/30/2005 EL DORADO CA PUBLIC
A LOT OF URBAN FLOODING. MANY STREETS ARE PARTIALLY
FLOODED. TROUT CREEK MAY BE ABOVE ITS BANKS FLOODING A
ROAD...INCONCLUSIVE DUE TO DARKNESS.
0632 PM FLOOD 3 E BIEBER 41.11N 121.08W
12/30/2005 LASSEN CA TRAINED SPOTTER
FLOODING OF A NORMALLY DRY CREEK BED. WATER UP TO A FOOT
DEEP ON SPOTTERS PROPERTY DUE TO HEAVY RAIN.
0657 PM HEAVY RAIN 2 S CARSON CITY 39.13N 119.77W
12/30/2005 1.31 INCH CARSON CITY NV TRAINED SPOTTER
TOTAL SINCE RAIN BEGAN THIS MORNING. WATER CURRENTLY
RUNNING DOWN STREETS.
&&
JBONKFlood, Sierra
- When
- December 30, 8:00 PM PST to December 31, 6:00 PM PST
- Where
- Sierra County, 5 mi W of Sierraville
- Property damage
- $1.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 39.600, -120.483
Debris in streams caused water to back up and caused flooding in portions of eastern Sierra County. Several buildings experienced flooding, including the U.S. Forest Service office in Sierraville. California Highway 89 was closed across Sierra County from the Nevada County line to Calpine.
Flood, Nevada
- When
- December 31, 12:00 AM PST to 3:00 PM PST
- Where
- Nevada County, 4 mi E of Norden
- Property damage
- $1.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 39.283, -120.283
Interstate 80 was closed because of a large mudslide approximately 5 miles east of Truckee. The mudslide occurred at around 3 am on December 31st, blocking both directions on the Interstate. California Highway 89 was also closed due to a mudslide. Donner Creek caused flooding of some buildings in Truckee. This was the second largest flood of record on Donner Creek. California Highway 89 was closed across Nevada County from Truckee to the Sierra County line.
Flood, Lassen
- When
- December 31, 1:00 AM PST to 2:00 PM PST
- Where
- Lassen County, 4 mi W of Susanville
- Property damage
- $5.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 40.417, -120.733
Extensive flooding was reported along the Susan River. Streets in Susanville and county roads were flooded. Flooding also occurred at a Union Pacific railroad trestle. Logs and other debris became lodged in the trestle and water was forced to flow around the trestle, flooding the area. Minor flooding was also reported on the Pit River near Bieber and Nubieber.
Flood, El Dorado
- When
- December 31, 1:00 AM PST to 11:00 PM PST
- Where
- El Dorado County, 3 mi S of South Lake Tahoe
- Property damage
- $1.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 38.883, -119.967
Localized flooding was reported in areas south of Lake Tahoe. Sierra Pacific Power Company reported that at least eight power poles were knocked down, most likely due to the saturated ground. Power lines were also downed when trees fell on them. Around 4,000 people were left without power south of Lake Tahoe. This was the all-time record flood on Trout Creek in South Lake Tahoe and Tahoe Valley, flooding U.S. Highway 50. General Creek flooded California Highway 89 at Sugar Pine Point State Park.
Flood, Placer
- When
- December 31, 2:00 AM PST to 2:00 PM PST
- Where
- Placer County, 5 mi N of Tahoe City
- Property damage
- $1.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 39.233, -120.150
Localized flooding was reported across eastern Placer County, especially on Blackwood and Ward Creeks, and the Truckee River. Blackwood Creek rose to its second highest level in the last 45 years.
Flood, Plumas
- When
- December 31, 3:00 AM PST to 5:00 PM PST
- Where
- Plumas County, 7 mi E of Genesee
- Property damage
- $1.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 40.050, -120.617
Mainly rural flooding was reported in Plumas County.
Flood, Alpine
- When
- December 31, 5:00 AM PST to 2:00 PM PST
- Where
- Alpine County, 3 mi N of Woodfords
- Property damage
- $1.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 38.833, -119.817
Localized flooding was reported on the East Fork Carson River near Markleeville, and in rural areas across the eastern half of the county.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Oregon, December 30 to 31, 2005$1.0 million · 1 event
- Debris Flow in Oregon, December 30 to 31, 2005$35,000 · 1 event
- Heavy Snow in Idaho, December 30 to 31, 20056 events
- Winter Storm in Colorado, December 30 to 31, 20054 events
- Winter Weather in Colorado, December 30 to 31, 20053 events
- Lake-Effect Snow in Michigan, December 30 to 31, 20053 events
- Winter Storm in Maine, December 30, 20052 events
- Heavy Snow in Oregon, December 30, 20052 events
- Coastal Flood and High Surf in California, December 30, 2005$10,000 · 2 events
- High Wind in California, December 30, 20052 events
- Winter Storm in California, December 30 to 31, 20052 events
- Heavy Snow in Wisconsin, December 30 to 31, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482179, 5482283, 5482177, 5482285, 5482284, 5482178, 5482286.